tinea%20unguium
TINEA UNGUIUM
Onychomycosis is a fungal infection of the nail bed, nail plate or both. It is caused by dermatophytes, non-dermatophyte molds and yeast.
Tinea unguium or dermatophytic onychomycosis is a dermatophyte infection of the nail more commonly affecting the toenails than the fingernails.
It is usually asymptomatic and patients first consult for cosmetic reasons.
It is suspected if there are changes in the 3rd or 5th toenail, involvement of the 1st and 5th toenails on the same foot and unilateral nail changes.

Patient Education

  • Educate patient about proper foot hygiene
    • Patients should wear breathable footwear & 100% cotton socks
    • Change socks often, if possible
    • Keep feet dry throughout the day, may use antifungal foot powder
    • Recognize & treat Tinea pedis to prevent spread to toenails
  • Patient should be encouraged to maintain & improve health conditions
    • Eg regularly trim nails short, control diabetes mellitus (DM), quit smoking, exercise, etc
  • Assure patient that improvement continues even after cessation of oral treatment since the fungus is continually exposed to the medication secondary to the drug’s binding to keratin in the nail, though recurrence is common
    • May take 9-12 months to assess cure
Digital Edition
Asia's trusted medical magazine for healthcare professionals. Get your MIMS Infectious Diseases - Malaysia digital copy today!
DOWNLOAD
Editor's Recommendations
Most Read Articles
13 Oct 2017
Use of systemic antibiotics, in conjunction with performance of incision and drainage, in the management of paediatric acute skin and soft tissue infection (SSTI) appears to reduce Staphylococcus aureus colonization and the likelihood of infection recurrence, a prospective study has found.
12 Oct 2017
Retreatment with ledipasvir and sofosbuvir with add-on ribavirin appears to be effective and well tolerated in genotype 1 hepatitis C virus (HCV)-infected patients who have failed to respond to daclatasvir/asunaprevir combination therapy, according to a study.
16 Oct 2017
Excessive intake of the mineral manganese can be toxic to the heart, according to a new study.